Tennessee, 2004Flash Flooding in Tennessee, June 23, 2004
June 23, 2004 · NWS MRX · 3 events in 3 counties and zones
3 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 23, 8:16 AM EST, 4 hours 3 minutes earlier.
Area forecast discussion, Jun 23, 8:16 AM EST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
916 AM EDT WED JUN 23 2004
.DISCUSSION...
WILL TWEAK ZONES FOR TEMPS...MAINLY TO LOWER SLIGHTLY. FLOOD WATCH
LOOKS GOOD WITH LOTS OF SHOWERS/STORMS MOVING TOWARD THE AREA FROM
THE SOUTHWEST. EXPECT MODERATE TO HEAVY RAINS OVER MUCH OF THE
AREA. WILL CHANGE THE WORDING TO ADD PERIODS OF TO THE
PRECIPITATION TO INDICATE THAT IT WONT RAIN NONSTOP ALL DAY.
OTHERWISE GRIDS AND FORECAST LOOK GOOD.
WILL MONITOR RAINFALL RATES VERY CLOSELY...ESPECIALLY OVER AREAS
FROM WEST KNOX AND NORTHERN BLOUNT COUNTIES WEST-SOUTHWEST INTO
LOUDON...NORTHERN MONROE...SOUTHERN ROANE...AND INTO NORTHERN MEIGS
AND NORTHERN RHEA COUNTIES...WHERE RAINFALL THE LAST FEW DAYS HAS
BEEN HEAVIEST. THESE AREAS WILL LIKELY BE THE FIRST TO EXPERIENCE
FLOODING AS THE NEW RAINS MOVE IN.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH FROM 600 AM EDT WEDNESDAY UNTIL 400 PM EDT WEDNESDAY
FOR ZONES NCZ060>061.
TN...FLOOD WATCH FROM 600 AM EDT WEDNESDAY UNTIL 400 PM EDT WEDNESDAY
FOR ZONES TNZ012>018...TNZ035>047...TNZ067>074...TNZ081>087...
TNZ098>102.
VA...FLOOD WATCH FROM 600 AM EDT WEDNESDAY UNTIL 400 PM EDT WEDNESDAY
FOR ZONES VAZ001>002...VAZ005>006...VAZ008.
&&
SP
Hazardous weather outlook, Jun 23, 4:05 AM EST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
505 AM EDT WED JUN 23 2004
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-240900-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
505 AM EDT (405 AM CDT) WED JUN 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.
.DAY ONE (TODAY AND TONIGHT)...
...FLOOD WATCH IS IN EFFECT UNTIL 4 PM EDT (3 PM CDT)...
A COLD FRONT WILL MOVE SLOWLY SOUTHEAST ACROSS THE TENNESSEE VALLEY
AND SOUTHERN APPALACHIANS TODAY. A VERY MOIST ATMOSPHERE AHEAD OF
THE FRONT WILL ALLOW NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP
OVER THE AREA TODAY. SOME OF THESE STORMS WILL PRODUCE HEAVY
RAINFALL WITH LOCALIZED FLASH FLOODING POSSIBLE.
.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...
...HEAVY RAINS ARE POSSIBLE FRIDAY...
A TROUGH OF LOW PRESSURE ALOFT WILL MOVE NORTHEAST FROM THE GULF
OF MEXICO TO THE SOUTHERN APPALACHIANS FRIDAY. ABUNDANT TROPICAL
MOISTURE WILL BE PULLED NORTHEAST WITH THIS SYSTEM INTO THE REGION
ALLOWING NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS
EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH
CAROLINA. SOME OF THESE STORMS COULD PRODUCE HEAVY RAINFALL WITH
THE POSSIBILITY OF FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR
LOCALIZED FLASH FLOODING. ALSO...MAY BE REQUIRED FRIDAY DUE TO
THE RETURN POTENTIAL OF FLASH FLOODING OF STREAMS...LOW LYING
AREAS...AND STREET FLOODING.
STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.
DH
Flash Flood, Greene
- When
- June 23, 12:19 PM EST to 1:45 PM EST
- Where
- Greene County, 17 mi NNE of Greeneville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
Highway 93 flooded and was closed for the afternoon.
Flash Flood, Hawkins
- When
- June 23, 12:24 PM EST to 1:45 PM EST
- Where
- Hawkins County, 1 mi SE of Mc Cloud
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.441, -82.945 (the zone’s center; the record gives no point)
Strahl Road flooded and was closed.
Flash Flood, Anderson
- When
- June 23, 12:30 PM EST to 1:45 PM EST
- Where
- Anderson County, Oak Ridge
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.118, -84.198 (the zone’s center; the record gives no point)
Claxton Road, Old Emory Road, and Bewells Road were all flooded and closed.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, June 23, 20041 death · 1 injured · $24 million · F3 · 56 events
- Tornadoes and Hail in Wisconsin, June 23, 200421 injured · $374,000 · F1 · 41 events
- Tornadoes and Hail in Wisconsin, June 23, 20041 injured · $7.9 million · F2 · 11 events
- Tornado and Flash Flooding in Texas, June 23, 2004$225,000 · F0 · 10 events
- Damaging Winds in Georgia, June 23, 2004$86,000 · 52 kt wind · 11 events
- Hail and Damaging Winds in Michigan, June 23 to 24, 2004$100,000 · 1 in hail · 6 events
- Tornadoes and Hail in North Dakota, June 23, 2004F1 · 17 events
- Damaging Wind in Mississippi, June 23, 2004$40,000 · 55 kt wind · 1 event
- Hail and Damaging Winds in Minnesota, June 23, 2004$28,000 · 70 kt wind · 8 events
- Cold in Minnesota, June 23 to 24, 200424 events
- Cold in North Dakota, June 23 to 24, 200418 events
- Hail and Damaging Winds in Minnesota, June 23, 2004$10,000 · 63 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403847, 5403848, 5403849.